Colorado, 2022

Winter Storm and Winter Weather in Colorado, May 19 to 21, 2022

May 19 to 21, 2022 · NWS BOU · 13 events in 13 counties and zones

A strong late season winter storm moved into Colorado on Thursday, May 20st, bringing much colder temperatures and heavy snow in and near the Colorado Front Range. Heavy, wet snow accumulated on trees which had already leafed out for the season, resulting in broken tree limbs and scattered power outages.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong late season winter storm moved into Colorado on Thursday, May 20st, bringing much colder temperatures and heavy snow in and near the Colorado Front Range. Heavy, wet snow accumulated on trees which had already leafed out for the season, resulting in broken tree limbs and scattered power outages. At one point Saturday morning May 22nd, nearly 100,000 customers along the Front Range were without power. Snow accumulated on roads in the higher terrain, and portions of I-70 west of Denver were shut down for a brief period of time. Total snow accumulations ranged from 1 to 11 inches across the Boulder and Denver metro areas, to 6 to 18 inches across the Palmer Divide, to between 6 to 24 inches across the foothills and mountains from Boulder County south through Park County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 19, 8:01 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, May 19, 8:01 PM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
901 PM MDT Thu May 19 2022

.UPDATE...
Issued at 852 PM MDT Thu May 19 2022

Cold front blasted through Denver with a puff of dust over the
last hour. Winds are starting to drop off in the northern part
now, and down to 15-25 mph north of Greeley. Still some dust in
the air but that will be diminishing. Not much change to the
forecast at this point, but we are going to change the start time
of the Winter Storm Warning for the Denver to Fort Collins area to
4 PM Friday. Some snow may be beginning before then, especially
in the higher parts, but there probably won't be any impact yet.

&&

.SHORT TERM...(This evening through Friday)
Issued at 241 PM MDT Thu May 19 2022

Long wave trough over the Pacific Northwest and Northern Rockies
will dig south and be over the Great Basin and Central Rockies by
Friday morning. A short wave trough embedded in the long wave trough
near the Washington coast digs southeast into Utah by Friday. In
addition to lift from the trough, a strong jet and frontogenesis
will provide large scale ascent. At the surface a strong cold front
pushes south across northeast Colorado this evening. Expect gusts to
45 mph to accompany the front. Then winds decrease, but remain a
northeast upslope direction for tonight and Friday.

The 12Z soundings across the Pacific Northwest and Northern Rockies
showed the cold air in place and 700mb temperatures a little (~1C)
colder then the models show. This cold air will track south with the
trough move into the area late tonight and Friday morning. By 18Z,
Friday 700mb temperatures fall to -5C to -7C. Cold enough for snow
with moderate to heavy precipitation down to 5000 to 6000 feet MSL.
All snow is expected for the foothills and mountains Friday due to
this cold air. As the airmass continues to slowly cool, mostly snow
is expected by late Friday afternoon across the Urban Corridor.

For the Denver area, main point is at least a half inch of
precipitation will fall as snow and more likely around an inch. The
snow will accumulate on tree branches, causing broken branches and
power outages if they happen to fall on/break power lines. Don't
park under trees and avoid walking under trees. Travel is expected
to become difficult in the mountains and foothills Friday
afternoon. Winter Storm Watches will be upgraded to Winter Storm
Warnings. Even if amounts don't reach criteria, the impacts of the
heavy snow warrant the Warning. To the east of the Warning, plan
to have a Winter Weather Advisory.

.LONG TERM...(Friday night through Thursday)
Issued at 241 PM MDT Thu May 19 2022

A high impact winter storm will be ongoing at the start of the
long term forecast period, and this will be the timeframe in which
the lower elevations sees the majority of its snow. While there
is high confidence in the forecast for the Foothills and the rest
of the high country, considerable uncertainty remains for the
Denver metro. Let's dive in.

As discussed in the short term discussion, snow will be ongoing
across much of the high country as a potent storm system slowly
moves across the forecast area. Aloft, northeast Colorado will be
in the right entrance region of a 130-140kt jet streak, with a
broad 500mb trough over the western United States. Embedded in
this larger-scale trough, a robust shortwave is progged to swing
east from southern Utah into Colorado overnight. Closer to the
surface, upslope flow will continue to establish during the
evening hours, with cold mid-level air slowly filtering in... with
700mb temperatures near -9 to -10C by midnight. The combination of
the aforementioned synoptic scale ascent and deepening upslope
flow/mid-level frontogenesis will set the stage for heavy snow
for the high country and I-25 corridor Friday night.

For the Foothills/High country...
Heavy snow will continue in the evening and overnight hours, with
banded snowfall likely. The heaviest snow will slowly shift south
with time as the mid-level front sags south towards the Palmer
Divide. Within the heavier bands, snowfall rates of 1-2 inches per
hour looks likely. BUFKIT soundings show the dendritic growth
zone deepening to about 10kft, which will be collocated with the
maximum lift, resulting in efficient snow growth. Expect travel
conditions to quickly detieorate as the sun sets, with
considerable impacts to fully-leafed trees likely. HREF
probability matched mean QPF from 6pm to midnight shows as much as
an inch of liquid over the southern Foothills/Palmer Divide...
which loosely translates to "a lot" of snow falling in a short
window. PMM Snowfall also indicates the potential for 12 to 27
inches across the Foothills and 10 to 20 inches for the higher
portions of the Palmer Divide. Slightly lower totals are expected
on the west side of the divide, but low- end warning criteria
should be met.

For the Urban corridor and portions of the plains...
The looming question in this forecast package is the transition
time from rain to snow across I-25 and the Denver metro, with 12z
guidance offering a variety of options, but little agreement. A
few CAMS (namely the WRF-ARW and HRRR) are much warmer with
boundary layer temperatures through roughly 03z, while others
(NAM) are much cooler. We favor the colder side of guidance and
argue that mostly snow will be falling at 00z/6pm with 700mb
temperatures already cooler than -7C by this time. The other key
question going into tomorrow is how quickly/efficiently snow
manages to accumulate in the lower elevations. Guidance in general
has slowly trended towards cooler overnight temperatures and more
QPF in the overnight hours. Despite marginal surface
temperatures, I'm slowly gaining confidence in a snowier solution
for Denver. Even if most of this snow melts on hard surfaces, the
4-8 inches of wet snow on our foliage would cause tree damage and
some power outages. Locations closer to the Foothills/Palmer
divide will see the highest totals, with a sharp gradient in snow
totals likely across the metro.

By Saturday morning, our moisture will slowly be shifting out of
the forecast area into southeastern Colorado, with snow ending
from north to south through the late morning/early afternoon
hours. Guidance has generally favored a slightly slower end time
to the snow, and light accumulations are likely through Saturday.
Temperatures will also struggle to make it out of the upper 30s or
low 40s, with colder temperatures in the higher elevations.
Overnight lows will be near to well below freezing across the
area.

The pattern stays relatively cool and unsettled into early next
week, with another (weaker) shortwave bringing additional moisture
by late Sunday. This moisture looks to stick around through at
least Tuesday, though forecast guidance varies on the speed of
this system. After this trough departs, warmer and drier weather
will return as ridge begins to build over the west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 852 PM MDT Thu May 19 2022

Northeast winds will decrease behind the cold front over the next
few hours, down to 15 to 25 knots by 06z. Low clouds will develop
overnight, with ceilings around 5000-6000 ft AGL expected by 09z
and MVFR ceilings likely by 12z. Rain will develop by 18z with
areas of IFR, changing to snow by early evening with widespread
IFR conditions developing between 22z-02z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from noon Friday to noon MDT Saturday for
COZ034-036-037-041.

Winter Storm Warning from 4 PM Friday to noon MDT Saturday for
COZ038>040.

Winter Storm Warning from midnight tonight to noon MDT Saturday
for COZ030-032-033-035.

Winter Weather Advisory from midnight tonight to noon MDT
Saturday for COZ031.

Winter Weather Advisory from 6 PM Friday to noon MDT Sunday for
COZ045-046.

&&

UPDATE...Gimmestad
SHORT TERM...Meier
LONG TERM...Hiris
AVIATION...Gimmestad
Hazardous weather outlook, May 19, 7:23 AM MST, 15 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
823 AM MDT Thu May 19 2022

COZ030>051-201430-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
823 AM MDT Thu May 19 2022

...LATE SPRING STORM TO BRING HEAVY SNOW TO THE FRONT RANGE
MOUNTAINS, FOOTHILLS, AND URBAN CORRIDOR FRIDAY AND SATURDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Very dry, warm, and windy conditions will prevail today with
critical fire weather across South Park, the Front Range
Foothills east across the Urban Corridor and eastern plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A late season snow storm will bring much colder temperatures and
rain and snow to the mountains late tonight and continue through
Saturday. The Front Range Mountains and Foothills above 7000 feet
will see significant snowfall amounts which should produce
hazardous travel conditions, tree damage, and possible power
outages. The lower elevations will most likely see rain initially
with a changeover to snow sometime Saturday morning. There is the
potential for several inches of snow to fall across parts of the
Front Range Urban Corridor and Palmer Divide which could lead to
downed power lines and tree damage. However, there is still quite
a bit of uncertainty in the snowfall amounts in these areas. In
addition, temperatures will drop significantly Saturday night and
Sunday night with sub- freezing lows possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
May 19, 11:00 PM MST to May 21, 12:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 3 to 12 inches over about a day.

Winter Storm, Grand & Summit Counties Below 9000 Feet

When
May 19, 11:00 PM MST to May 21, 12:00 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Light to heavy snowfall accumulating 2 to 11 inches over about a day.

Winter Weather, Jackson County Below 9000 Feet

When
May 19, 11:00 PM MST to May 21, 12:00 AM MST
Where
Jackson County Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.666, -106.343 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 2 to 6 inches over about a day.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
May 20, 3:00 AM MST to May 21, 12:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 6 to 23 inches over about a day.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
May 20, 3:00 AM MST to May 21, 12:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Light to heavy snowfall accumulating 3 to 17 inches over about a day.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
May 20, 5:00 AM MST to 11:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Light to heavy snowfall accumulating 1 to 11 inches over about a day.

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
May 20, 7:00 AM MST to May 21, 2:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Light to heavy snowfall accumulating 1 to 8 inches over about a day.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 20, 8:00 AM MST to May 21, 4:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 6 to 22 inches over about a day.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
May 20, 8:00 AM MST to May 21, 4:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 6 to 24 inches over about a day.

Winter Storm, C & Se Park County

When
May 20, 10:00 AM MST to May 21, 5:00 AM MST
Where
C & Se Park County forecast zone
Reported by
Trained Spotter
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 6 to 24 inches over about a day.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
May 20, 10:00 AM MST to May 21, 6:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 6 to 18 inches over about a day.

Winter Storm, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
May 20, 12:00 PM MST to May 21, 6:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 3 to 12 inches over about a day.

Winter Weather, Se Elbert County Below 6000 Feet / South Lincoln County

When
May 20, 5:00 PM MST to May 21, 8:00 PM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 2 to 10 inches over about a day.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017082, 1032258, 1032259, 1032254, 1032260, 1032296, 1032301, 1032249, 1032320, 1032261, 1032312, 1032321, 1032324.